Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 102, NWS Des Moines, IA

April 13, 2006Grundy County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 13, 2006, 7:26 PM CDT for Grundy County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2006, 7:26 PM CDT (00:26 UTC)
Expired
Apr 13, 2006, 8:15 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Grundy County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 5:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2028 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:45 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 13, 3:45 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT THU APR 13 2006

.SYNOPSIS...
UPPER LEVEL JET IS ROUNDING TOP OF LARGE UNSEASONAL CONUS RIDGE WITH
LEFT EXIT REGION DIVERGENCE AND SEVERAL EMBEDDED SHRT WVS AIDING UVM
FROM NERN IA TOWARD THE GREAT LAKES.  STRONG BUT MOISTURE STARVED
THETA-E ADVECTION APPROACHING MS RIVER WITH FRONTOGENETICAL FORCING
NOTED FROM MN INTO WI.  19Z SFC ANLYS SHOWS LOW OVER SERN SD WITH
WRMFNT ALG IA/WI BORDER AND TRAILING DRYLINE INTO KS.  60 PLUS
DEWPOINTS PUSHING THROUGH STATE AND MLCAPES 1-3K J/KG OVER ALL BUT
ERN IA AND ADVANCING NEWD.  WEAKEST CIN AND DEEP MOISTURE
CONVERGENCE NOTED OVER ERN IA/MO WHERE VSBL STLT IMAGERY SHOWS CU
FIRING.

.SHORT TERM...TONIGHT THROUGH SUN
INITIAL CONCERN WILL BE EVOLUTION OF CONVECTION THIS EVE.  FEEL BEST
CHANCES WILL BE TO OUR E CLOSER TO DEEPER FORCING...BUT CONSIDERING
WHERE CU IS DEVELOPING HAVE INCLUDED CHANCE WORDING E THROUGH 03Z.
ANY STORMS THAT DO FIRE WOULD MOVE QUICKLY OFF TO THE E.

BY TOMORROW A WEAK WAVE IS EXPECTED TO CROSS SRN IA DURING THE
AFTERNOON.  AMS BECOMES QUITE UNSTABLE AGAIN WITH MLCAPES OVER 3000
J/KG AND CIN ERODING.  ADEQUATE CONVERGENC AVAILABLE THIS TIME SO
HAVE ADDED CHANCE POPS SERN CORNER INTO THE EVE.

LOOKING AHEAD TO NEXT AND MORE SIGNIFICANT SYS...GFS SEEMS FASTER
THAN ALL OTHER MODELS AND SLOWER SOLUTIONS FAVORED.  WARM ADVECTION
INCREASES...BUT MAINLY TO OUR SW OVERNIGHT...SO HAVE ADJUSTED THE
SLIGHT CHANCE WORDING THE SW.  ISENT LIFT SPREADS INTO IA DURING THE
MORNING WITH POPS INCREASING AND THEN BECOMING MORE WIDESPREAD
DURING THE AFTERNOON.  FOLLOWING NAM SOLUTION...WHICH IS SIMILAR TO
OTHER MODELS...SUGGESTS CURRENT ERN PACIFIC UPPER LOW REACHING
REACHING MO VALLEY AS A PROGRESSIVE WV WITH ATTENDANT SFC LOW ONLY
SLIGHTLY AHEAD.  INSTABILITY AXIS WRAPS INTO LOW FROM NWRN MO
ADVANCING INTO SWRN IA DURING THE EVE.  WILL NOT BREAK DOWN
DETAILS...BUT PATTERN RECOGNITION...SHEAR AND INSTABILITY ALL POINT
TOWARD DECENT SVR WX EVENT WITH ALL MODES AND SOME TORNADOES
POSSIBLE.  STRONG QG FORCING ON NOSE OF DRY SLOT SHOULD OVERWHELM
ANY CIN.  SHOULD EXPAND INTO LARGE MCS SAT NIGHT WITH NOSE OF WARM
ADVECTION SURGING INTO IA SO EXPANDING LIKELY WORDING SAT NIGHT.
PCPN MAY LINGER INTO SUN ERN HALF WITH LITTLE CHANGE THAT PERIOD.

FORECAST SOUNDINGS SUGGEST DECENT MIXING AGAIN FRI BUT NOT AS
AGGRESSIVE AS TODAY SO BASICALLY FOLLOWED A GUIDANCE BLEND WHICH IS
A FEW DEGREES ABOVE RUNNING FCST.  LOWERED FRI NIGHT MINS SEVERAL
DEGREES CLOSER TO WARM END OF GUIDANCE WITH GOOD RADIATIONAL COOLING
CONDITIONS EXPECTED.  DID NOT WANT TO MAKE TOO BIG OF A CHANGE BUT
MAY HAVE TO GO EVEN FURTHER IN LATER RUNS.  SHOULD SEE ENOUGH SUN
SAT TO BOOST TEMPS FOR AT LEAST AWHILE SO WILL RAISE A FEW DEGREES
TOWARD WARMER END OF GUIDANCE ALL BUT NERN WHICH IS SUPPORTED BY
MIXED LOW LEVEL TEMPS.

.LONG TERM...SUN NIGHT THROUGH THU
MAIN CONCERN IN THIS PERIOD WILL BE SYS AFFECTING IA AROUND TUE AND
MODELS HAVE YET TO CONVERGE ON A SOLUTION.  PAST TWO GFS RUNS
HAVE MADE DRAMATIC CHANGES FROM PREVIOUS ONES AND RECENT EURO/GEM
SOLUTIONS...CLOSING OFF UPPER LOW THROUGH UPPER MS VALLEY.   NO
SENSE IN BREAKING DOWN DETAILS WITH MODELS INCONSISTENCIES...BUT
HAVE NOT CHANGED FCST MUCH AS OF YET WITH GENERAL SCENARIO HAVING
CHANCES FOR WARM ADVECTION PCPN MON NIGHT THEN A MORE SFC BASED
THREAT TUE AND TUE EVE FAR E WITH CFP.  HAVE LEFT WED AND REMAINDER
OF FCST DRY FOR THE TIME BEING...BUT MAY HAVE TO INTRODUCE LINGERING
POPS WITH SLOW MOVING SYS IF GFS MATERIALIZES OR SRN IA IS AFFECTED
BY SOUTHERN STREAM SHRT WV AS SUGGESTED BY ECMWF.

DID NOT CHANGE TEMPS MUCH.  LAST FEW RUNS OF GFS H85 TEMPS SEEM A
BIT COOL VS ECMWF READINGS AND ENSEMBLE MOS SUPPORTS THIS WARMER
THINKING.  GENERALLY FOLLOWED BLEND OF MOS AND ENSEMBLE MOS AVERAGE
WITH OTHER MINOR ADJUSTMENTS TO FIT ADJACENT OFFICES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RUSSELL/SMALL
Hazardous weather outlook, Apr 13, 4:00 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT THU APR 13 2006

IAZ027-028-037>039-048>050-060>062-073>075-083>086-094>097-142100-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-
WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
400 PM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
EAST OF A MASON CITY TO LAMONI LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH 9 PM. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WIND TO 60 MPH. A
SECONDARY THREAT OF ISOLATED TORNADOES IS POSSIBLE THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL CHANCES FOR THUNDERSTORMS EXIST OVER THE NEXT WEEK.
ISOLATED THUNDERSTORMS ARE POSSIBLE TOMORROW NIGHT INTO SATURDAY
MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

A MORE SIGNIFICANT CHANCE FOR STORMS WILL ARRIVE SATURDAY
AFTERNOON INTO SATURDAY NIGHT. SOME OF THE STORMS ARE QUITE LIKELY
TO BE SEVERE DURING THIS PERIOD WITH THE GREATEST THREAT IN THE 6
PM UNTIL MIDNIGHT TIME FRAME SATURDAY NIGHT. LARGE HAIL AND
DAMAGING WIND WILL BE THE PRIMARY THREAT WITH A SECONDARY TORNADO
THREAT. VERY HEAVY RAIN MAY LIKELY CAUSE FLOODING.

ANOTHER CHANCE FOR THUNDERSTORMS WILL OCCUR ON TUESDAY. AT THIS
TIME IT IS TOO EARLY TO DETERMINE IF THEY WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FROM 5 PM THROUGH 9
PM. SPOTTER ACTIVATION IS LIKELY ON SATURDAY AND SATURDAY EVENING.

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081-
082-092-093-142100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
400 PM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
WEST OF A MASON CITY TO LAMONI LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS WITH DAMAGING WINDS AND LARGE
HAIL THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL CHANCES FOR THUNDERSTORMS EXIST OVER THE NEXT WEEK.
ISOLATED THUNDERSTORMS ARE POSSIBLE TOMORROW NIGHT INTO SATURDAY
MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

A MORE SIGNIFICANT CHANCE FOR STORMS WILL ARRIVE SATURDAY
AFTERNOON INTO SATURDAY NIGHT. SOME OF THE STORMS ARE QUITE LIKELY
TO BE SEVERE DURING THIS PERIOD WITH THE GREATEST THREAT IN THE 6
PM UNTIL MIDNIGHT TIME FRAME SATURDAY NIGHT. TORNADOES WILL BE THE
PRIMARY THREAT WHILE LARGE HAIL AND DAMAGING WIND ALSO LIKELY.
VERY HEAVY RAIN MAY LIKELY CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FROM 5 PM THROUGH 9
PM. SPOTTER ACTIVATION IS LIKELY ON SATURDAY AND SATURDAY EVENING.

RUSSELL

In the hours before

Local storm report, Apr 13, 7:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             2 E STEAMBOAT ROCK      42.41N 93.03W
04/13/2006  E0.88 INCH       HARDIN             IA   TRAINED SPOTTER

&&

MRUSSELL
Local storm report, Apr 13, 7:06 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             2 N HUDSON              42.45N 92.45W
04/13/2006  E0.75 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

MRUSSELL
Local storm report, Apr 13, 7:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             TRAER                   42.19N 92.46W
04/13/2006  E1.00 INCH       TAMA               IA   TRAINED SPOTTER

&&

STEACHOU
Local storm report, Apr 13, 7:13 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             IOWA FALLS              42.52N 93.27W
04/13/2006  E0.75 INCH       HARDIN             IA   TRAINED SPOTTER

&&

STEACHOU
Local storm report, Apr 13, 7:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
717 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             TRAER                   42.19N 92.46W
04/13/2006  E1.75 INCH       TAMA               IA   TRAINED SPOTTER

&&

STEACHOU
Local storm report, Apr 13, 7:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             10 S WATERLOO           42.34N 92.34W
04/13/2006  E1.00 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

MRUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:00 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin19 min
Apr 13, 7:02 PM CDTSevere Thunderstorm WarningDMXBlack Hawk43 min
Apr 13, 7:03 PM CDTSevere Thunderstorm WarningDMXHardin42 min
Apr 13, 7:28 PM CDTSevere Thunderstorm WarningDMXTama38 min
Apr 13, 8:09 PM CDTSevere Thunderstorm WarningDMXBlack Hawk51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.